Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Lake Charles, LA

August 29, 2004Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 29, 2004, 1:40 PM CDT for Cameron Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 1:40 PM CDT (18:40 UTC)
Expired
Aug 29, 2004, 2:45 PM CDT
In force
65 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 34 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 291840
SVRLCH
LAC023-291945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 PM CDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 245 PM CDT

* AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SABINE NATIONAL WILDLIFE REFUGE...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
  HACKBERRY BY 145 PM CDT
  HOLLY BEACH BY 220 PM CDT
  CAMERON BY 240 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3007 9352 2994 9367 2958 9335 2977 9312

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 10:02 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 29, 10:02 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1002 AM CDT SUN AUG 29 2004

.DISCUSSION...KLCH 88D CURRENTLY SHOWS SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE COASTAL WATERS MAINLY FROM 20 NM OUT TO
BEYOND 60 NM. MOST LOCATIONS SHOW WINDS LIGHT AND VARIABLE THIS
MORNING BUT SOME SITES SHOW NORTHERLY FLOW AS FAR SOUTH AS THE
COASTAL WATERS THIS MORNING. FRONT LOCATION DIFFICULT TO
DETERMINE THIS MORNING AS BOUNDARY HAS BECOME DIFFUSE. KLCH 12Z
SOUNDING INDICATES DEEP MOISTURE REMAINS ACROSS THE AREA WITH PW NEAR
2 INCHES. DRIER AIR STILL EXPECTED TO FILTER IN FROM THE NORTH
TONIGHT. SEABREEZE ACTIVITY SHOULD BE LIMITED TODAY WITH WEAK
NORTHERLY WINDS IN PLACE. HOWEVER...WITH PARTLY CLOUDY SKIES...MAY
HAVE ENOUGH HEATING THIS AFTERNOON TO SET OFF SCATTERED
THUNDERSTORMS...ESPECIALLY OVER THE SOUTHERN ZONES. WILL UPDATE
ZONES TO LOWER POPS A BIT ACROSS THE AREA AND RAISE TEMPS SLIGHTLY.
24

&&

.PREVIOUS DISCUSSION...

FRONT NOW LOOKS TO BE LOCATED IN THE NW CORNER OF LA DOWN THROUGH
SOUTH-CNTRL TX. SHOULD MAKE A SLOW PROGRESSION THROUGH LA TODAY AS
MID-LVL TROUGH SWINGS TO THE NE. MID-LVL PROFILER WINDS UP IN N LA
ARE ONLY AROUND 10-15KTS FROM THE WNW WHILE IN N TX WINDS ARE FROM
THE NNW AROUND 10-15KTS...SO FRONTAL MVMNT WILL DEFINITELY BE SLOW.
ALL ACTIVITY SHOWING UP ON RADAR CURRENTLY IS OFFSHORE.

&&

.SHORT TERM...
WITH DEEP MOISTURE STILL IN PLACE AND FRONTAL BOUNDARY SLOWLY MAKING
ITS WAY TO THE COAST TODAY...EXPECTING DECENT COVERAGE ON PRECIP THIS
AFTN. EXPECT SEABREEZE ACTIVITY TO INCREASE AS THE MORNING CONTINUES
AND THIS...COMBINED WITH FRONTAL ACTIVITY INCREASING WITH MID-DAY
HEATING...WILL WARRANT LIKELY POPS FOR THE SOUTHERN ZONES. WENT A TAD
LOWER FOR THE NORTHERN ZONES AS THEY WONT SEE THE HIGHER TEMPS
BEFORE THE FRONT MOVES THROUGH. STILL WENT HIGH END CHANCE UP THERE
HOWEVER. NOT TOO MUCH OF A DROP IN TEMPS BEHIND THE FRONT...NORTHERN
ZONES SHOULD GET DOWN INTO THE UPR 60S TONIGHT AND MAYBE MID 60S
TOMORROW NIGHT WITH DRIER AIR IN PLACE...NOTHING TO MUCH BELOW NORMAL
THOUGH.

FRONT WILL PUSH FAR ENOUGH OFFSHORE LATE MONDAY THAT NO POPS
NECESSARY OVER LAND MONDAY NIGHT. WILL KEEP ISOLD-SCT ACTIVITY OVER
THE COASTAL WATERS ONLY.

&&

.LONG TERM...
MID-LVL TROUGH WILL MOVE IN AND REMAIN OVER THE CNTRL US FOR MOST OF
THIS WEEK BUT DRY AIR OVERHEAD SHOULD KEEP THINGS QUIET FOR US UNTIL
THE END OF THE WEEK. WILL INCLUDE POPS BACK IN THE FCST ON THURS AND
CONTINUE THROUGH THE WEEKEND. AROUND AND PAST THE SEVEN DAY POINT IS
QUESTIONABLE AS HURRICANE FRANCES CROSSES OVER THE FLORIDA PENINSULA.
WHERE IT WILL GO WHEN IT ENTERS THE GULF IS STILL TO BE SEEN. REFER
TO THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER FOR THE
LATEST INFO ON THIS SYSTEM AND TROPICAL STORM GASTON AFFECTING THE SE
COAST.

&&

.UPDATED POINT TEMPS/POPS...
LCH 92 70 90 67 / 50 30 10 00
BPT 92 70 91 68 / 50 30 10 00
AEX 91 68 91 64 / 30 10 00 00
LFT 92 70 89 68 / 50 30 20 00

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

MCNATT
Hazardous weather outlook, Aug 29, 4:57 AM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
457 AM CDT SUN AUG 29 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
301100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
457 AM CDT SUN AUG 29 2004

.DAY ONE...TODAY AND TONIGHT...
A WEAK FRONT MOVING THROUGH THE AREA TODAY WILL PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS...ESPECIALLY IN SOUTHEASTERN TEXAS AND
SOUTHERN LOUISIANA. SOME ISOLATED STORMS MAY PRODUCE GUSTY WINDS AT
THE SURFACE...BUT THE ONLY MAJOR THREAT WILL BE HEAVY RAINFALL FROM
SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE FRONT WILL SLOWLY MOVE OFFSHORE BY MONDAY MORNING AND MOST OF
THE SHOWERS AND THUNDERSTORMS WILL BE FOUND ALONG AND SOUTH OF THE
COAST. TUESDAY AND WEDNESDAY SHOULD BE RELATIVELY CLEAR BEFORE RAIN
CHANCES INCREASE FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

MCNATT

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:32 PM CDTSpecial Marine WarningLCH58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.